Complaints and Concerns

small logo
READER:

I am allergic to Statins and got a recommendation to substitute a healthy diet and Cardio brand Chelate to aid in cholesterol control. Your past article on Chelation seems to indicate that chelation had no side effects except to the wallet. My experience showed a gradual, irreversible, rise in B.P. from 135 over 70 to 201 over 121 before increasing my Acupril from 10 mg to 30 mg and adding a diuretic. Control of my BP with these two meds is still not effective. The rise occurred over two months and appears to be directly related to the Chelate. I feel helpless to correct this. I am a 58-year old man who had been in fair physical condition. Now, I feel as though I have lost my health.

REPLY:

Your attending physician can guide you properly on this matter and on the possible culpability of the maker and distributor of the drug, Chelate, that you used. The message in my column (Heart Chelation: A Sham) was very clear: Nobody should use or accept chelation therapy. I said it was not only very expensive but was not effective at all. I also hinted about adverse side effects in my article when I said this: "We do not know if only harmless saline or innocuous dextrose is the 'drug' that is administered during the chelation therapy, in order not to have the possible SIDE EFFECTS of true chelating agents.

# # #
READER:

I am a 29-year-old female, five feet tall, and weigh 190 pounds. I have been battling with my weight problem for years, and the past couple of years I started taking over-the- counter drugs, some herbal, and liquid diet aids to bring down my weight. They are costly but I thought they would be worth it if they worked. But the problem is they do not work and they give me heart palpitation and sleeplessness. In two months, after spending thousands, I lost only about 7 pounds. So I stopped using them. What can I do?

REPLY:

Complaints like yours are very common. Hundreds of thousands of overweight people (some of them highly educated professionals) have been lured by obviously effective commercials to try what their marketing gimmicks describe as "miracle juice, fast and effective way to lose weight, or skin patch to lose weight while you sleep, or you-can-eat-all-you-want and still lose weight pills, or Hollywood natural diet drinks, etc." Not only are these "diet aids" expensive but some of them have adverse side effects on the heart, liver, kidneys and electrolyte balance, etc. They are not truly the healthy and effective way to lose and maintain normal weight. The safe way to lose weight is to eat less and to exercise daily. Drinking a lot of grapefruit juice, reducing food intake, and exercising daily can achieve weight reduction in a safer and cheaper manner. Weigh yourself daily, naked, and keep on reducing your food (low cholesterol, of course) intake until you see the scale dips towards your goal. If not, reduce your intake further, while maintaining your daily exercise. All prisoners of all wars lost weight, with no exception! This is a medical proof often cited in scientific literature to show that food intake (and lack of exercise) is the culprit in 99.9% of obesity cases. Be sure to consult your doctor. I am not suggesting that it is easy to control your appetite and do daily exercises to lose weight. It is tough. But it is the healthier and safer alternative. And a lot less expensive too. You might even be able to save extra cash for yourself, enough to buy stylish and smaller sets of dress outfits for your "new" self.

# # #
READER:

I am on growth hormone for almost two years because a friend of mine is on it to stay younger, stronger, taller and have better stamina and potency for sex. I am disappointed since I do not notice or feel any improvement. Please explain why.

REPLY:

Ads on human growth hormones (HGH) are all over the media, even in emails, making claims as stated in the complaint letter of the reader above. Just like the "invitation" in a lot of emails "to increase the size and length of your penis by taking a safe and natural pill," or the cream or pills that can "enlarge female breasts fast and safely," or the lure to drink Noni Juice, the "miracle cure for ALL diseases and ailments, from acne to cancer," growth hormones are not as safe and effective as the ads purport them to be. The ads say HGH will reduce skin wrinkles and signs of aging, increase sexual potency, stamina, etc. What they do not state are the serious side effects of these hormones that could endanger life. Practically all these claims are fraudulent. Why fool with Mother Nature? Only those people with great personal insecurity, low-self-esteem, and unhappy with themselves resort to the use of these drugs, falling victims to these unscrupulous companies and vendors of "snake oils." Let's be happy with what God gave us, make the best of it, optimize our potentials, take good care of our body, and live a healthy lifestyle. I can guarantee you that this philosophy and mental attitude will be a lot safer, cheaper, and you will be very much healthier and happier in the end. This will also give your inner peace.

# # #
READER:

During my childhood, my parents would give me aspirin whenever I had fever or pains. I now heard that aspirin is bad for children. Is this true?

REPLY:

What you heard is mostly correct. Today, Pediatricians advise parents not to give aspirin to their children when these youngsters have a cold, sore throat or any viral upper respiratory tract infection, because of the discovery in the early 70s of a new illness, a complication that implicates aspirin, called Reye's Syndrome, which is very serious and sometimes fatal. Mortality rate averages about 21% (one in five children dies, lapsing into coma first). But there are specific diseases in children for which aspirin is effective and safe, and used by Pediatricians without complications. It is most prudent to consult with a physician before taking, or giving, any medication, especially to children. Remember that all drugs, no matter how commonly used, have potential complications, some of them serious.

©2003Raoul R. Diez, M.A.O.D.